Widely used diabetes drug can cause flesh-eating genital infection
  • Sunday, November 18, 2018
  • 75°

Business Breaking| Top News

Widely used diabetes drug can cause flesh-eating genital infection

ADVERTISING

The U.S. Food and Drug Administration is warning doctors and patients that some widely used diabetes drugs may, in some rare cases, cause a flesh-eating bacterial infection of the genitals.

The condition, known as Fournier’s gangrene, developed in a dozen patients shortly after they began taking the medicines between March 2013 and May 2018, the FDA said. The seven men and five women were all hospitalized and underwent surgery for the condition. One patient died.

More cases may be uncovered once the risk is better understood, the agency said in a statement.

The drugs covered by the warning include Johnson & Johnson’s Invokana, AstraZeneca Plc’s Farxiga and Eli Lilly & Co.’s Jardiance. Known as SGLT2 inhibitors, they were approved in 2013, 2013 and 2016, respectively. The drugs help the body lower blood-sugar levels via the kidneys, and excess sugar is excreted in a patient’s urine. Urinary tract infections are a known side effect.

In comparison, the FDA found only six cases of the condition, all in men, in a review of all other diabetes drug classes for the past three decades.

The drugs are expected to generate as much as $7.1 billion in sales by 2020, according to Bloomberg Intelligence. The FDA estimates about 1.7 million patients got a prescription for one of the medicines from a retail pharmacy in 2017, underscoring how rare the condition is.

All of the drugs in the class except Merck & Co.’s Steglujan, the most recently approved, have been linked to the condition. The manufacturers must add information about the risk to the prescribing information and medicine guides given to patients. AstraZeneca said it is working with the agency on updating the label and noted that it hadn’t seen any cases of the condition during the development of Farxiga.

Officials at the other companies didn’t immediately return phone calls and emails requesting comment.

Diabetics using the drugs should seek immediate medical attention if they develop tenderness, redness or swelling of the genitals, and if they have even a slight fever of 100.4 degrees Fahrenheit, the agency said.

The symptoms can worsen quickly, so it’s important to get help immediately, the drug agency said.

Comments (3)
By participating in online discussions you acknowledge that you have agreed to the TERMS OF SERVICE. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. If your comments are inappropriate, you may be banned from posting. Report comments if you believe they do not follow our guidelines.

Having trouble with comments? Learn more here.

Scroll Up